Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 117, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 9, 2004, 5:48 PM EST for Montgomery County, Putnam County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 5:48 PM EST (22:48 UTC)
- Expired
- Jul 9, 2004, 6:15 PM EST
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2498 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 092248 SVRIND INC107-133-092315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 548 PM EST FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA * UNTIL 615 PM EST * AT 544 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ROACHDALE...OR ABOUT 15 MILES SOUTH OF CRAWFORDSVILLE...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROACHDALE AROUND 555 PM EST IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4000 8705 3975 8702 3973 8674 4001 8674 $$ HAINES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 9, 3:00 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 PM EST FRI JUL 9 2004 .DISCUSSION...MAIN FOCUS WILL BE ON POPS AND TIMING OF THUNDERSTORMS NEXT SEVERAL DAYS. LIGHTNING CHART AND RADAR SHOWS A CLUSTER OF THUNDERSTORMS OVER SOUTHEAST INDIANA AND ANOTHER ONE OVER NORTHEAST ILLINOIS AND BOTH ARE MOVING EASTWARD. SURFACE CHART SHOWS SLOW MOVING WARM FRONT FROM SOUTH CENTRAL OHIO TO JUST NORTH OF KIND AND WEST INTO CENTRAL MISSOURI. A VERY WARM AND HUMID AIR MASS IS SOUTH OF THE FRONT WITH DEWPOINTS AS HIGH AS THE MID 70S IN SOME AREAS. MODELS MOVE WARM FRONT INTO NORTHERN INDIANA OVERNIGHT BUT THEN KEEP IT QUASI-STATIONARY OVER NORTH CENTRAL INDIANA UNTIL LATE SUNDAY WHEN IT FINALLY MOVES NORTH INTO THE SOUTHERN GREAT LAKES. EVEN THOUGH MODELS ARE IN GENERAL AGREEMENT THEIR ARE DIFFERENCES IN TIMING AND AMOUNT OF PRECIP. BELIEVE CLUSTER OF THUNDERSTORMS OVER SE INDIANA WILL MOVE EASTWARD THIS EVENING AS INDICATED BY RUC...SO WILL GO ONLY CHANCE OF THUNDERSTORMS THIS EVENING. AS SHORT WAVE APPROACHES LATER TONIGHT WILL GO LIKELY POPS NORTHERN TWO THIRDS OF OUR FORECAST AREA. MODELS ALSO SHOW GOOD LOW LEVEL CONVERGENCE OVER NORTHERN ILLINOIS AND HPC SHOWS ISOLATED EXCESSIVE RAIN AMOUNTS ARE POSSIBLE NEXT 24 HOURS OVER THE NORTHERN HALF OF OUR FORECAST AREA. WILL CUT TEMPERATURES A FEW DEGREES SATURDAY NORTH AND CENTRAL DUE TO THUNDERSTORMS. MODELS ARE NOT CLEAR ABOUT DEGREE OF THUNDERSTORM ACTIVITY FOR SUNDAY...HOWEVER WITH FRONT MOVING NORTHWARD WILL GO WITH CHANCE CATEGORY FOR NOW. IN EXTENDED WILL LEAN TOWARDS NCEP SCENARIO WHICH KEEPS FRONT JUST NORTH OF OUR FORECAST AREA UNTIL DAY 7. WILL MENTION CHANCE OF THUNDERSTORMS MOST OF THIS PERIOD UNTIL DAY 7. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && JEH
Hazardous weather outlook, Jul 9, 12:40 PM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1240 PM EST FRI JUL 9 2004 INZ021-028>031-035>049-051>057-060>065-067>072-101032- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 1240 PM EST FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA THIS AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATER TONIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND GUSTS OVER 35 MPH. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL LARGE COMPLEXES OF STORMS MAY IMPACT CENTRAL INDIANA OVER THE COMING WEEK. AT THIS TIME IT IS NEARLY IMPOSSIBLE TO PINPOINT THE TIMING OF ANY SUCH CLUSTER OF STORMS. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Special weather statement, Jul 9, 2:10 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EST FRI JUL 9 2004 INZ056-091930- SHELBY- 210 PM EST FRI JUL 9 2004 A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF SHELBY COUNTY THROUGH 230 PM. THE STRONGEST PART OF THE STORM WILL BE ALONG AND SOUTH OF STATE ROAD 44. TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS OVER 35 MPH ARE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 9, 2:35 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 235 PM EST FRI JUL 9 2004 INZ072-092001- JENNINGS- 235 PM EST FRI JUL 9 2004 STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF JENNINGS COUNTY THROUGH 300 PM. SOME OF THE STRONG STORMS WILL MOVE ALONG US 50. TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS OVER 35 MPH ARE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jul 9, 4:14 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EST FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL INDIANAPOLIS 39.78N 86.15W
07/09/2004 0.88 INCH MARION IN AMATEUR RADIO
&&
SALLYLocal storm report, Jul 9, 4:47 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EST FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0442 PM FLASH FLOOD INDIANAPOLIS 39.78N 86.15W
07/09/2004 MARION IN AIRPLANE PILOT
WATER OVER VARIOUS POINTS ALONG US 31 IN SOUTHERN MARION
COUNTY.
&&
SALLYLocal storm report, Jul 9, 5:34 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EST FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0533 PM HEAVY RAIN MOORESVILLE 39.62N 86.37W
07/09/2004 2.98 INCH MORGAN IN CO-OP OBSERVER
RAINFALL TOTAL FROM 4PM TO 530PM.
&&
SALLYThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:15 PM EST | Severe Thunderstorm Warning | IND | Marion | 30 min |
| Jul 9, 4:22 PM EST | Flash Flood Warning | IND | Hendricks | 23 hr |
| Jul 9, 4:31 PM EST | Severe Thunderstorm Warning | IND | Johnson | 29 min |
| Jul 9, 4:41 PM EST | Flash Flood Warning | IND | Hendricks | 64 min |
| Jul 9, 4:44 PM EST | Flash Flood Warning | IND | Johnson, Marion | 61 min |
| Jul 9, 5:24 PM EST | Flash Flood Warning | IND | Morgan | 66 min |
| Jul 9, 6:26 PM EST | Severe Thunderstorm Warning | IND | Fountain, Warren | 34 min |
| Jul 9, 6:30 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton | 30 min |
| Jul 9, 6:53 PM EST | Severe Thunderstorm Warning | IND | Howard | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.